Alert archive / Florida / Flash Flood Warnings in 2014
Flash Flood Warning 38, NWS Tallahassee, FL
NWS Tallahassee, FL issued this flash flood warning at Sep 16, 2014, 2:42 PM CDT for 5 counties in Florida. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2014, 2:42 PM CDT (19:42 UTC)
- Expired
- Sep 16, 2014, 5:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bay County, FL, Calhoun County, FL, Holmes County, FL, Jackson County, FL, Washington County, FL
The radar
The Eglin Afb radar (KEVX), 33 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 4:25 PM CDT | FLASH FLOOD | Nne Five Points, FL | WATER ACROSS THE ROAD NEAR THE INTERSECTION OF HIGHWAY 280 AND YATES SETTLEMENT ROAD. |
| Sep 16, 4:25 PM CDT | HEAVY RAIN 9 | 5 N Vernon, FL | PUBLIC REPORT RELAYED THROUGH EMERGENCY MANAGEMENT OF A LITTLE OVER 9 INCHES OF RAIN. RAIN BEGAN AROUND 2 PM LOCAL TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 103 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1438 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
315 WGUS52 KTAE 161942 FFWTAE FLC005-013-059-063-133-162045- /O.NEW.KTAE.FF.W.0038.140916T1942Z-140916T2045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 242 PM CDT TUE SEP 16 2014 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN BAY COUNTY IN THE PANHANDLE OF FLORIDA... NORTHWESTERN CALHOUN COUNTY IN THE PANHANDLE OF FLORIDA... SOUTH CENTRAL HOLMES COUNTY IN THE PANHANDLE OF FLORIDA... THIS INCLUDES THE CITY OF BONIFAY... SOUTHWESTERN JACKSON COUNTY IN THE PANHANDLE OF FLORIDA... WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA... THIS INCLUDES THE CITY OF VERNON... * UNTIL 345 PM CDT * AT 237 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT FLASH FLOODING FROM THUNDERSTORMS IS IMMINENT OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GILBERTS MILL...BRADFORD...BROCK CROSSROAD...SUNNY HILLS...JOHNSON CROSSROADS...HULAW...RIDGETOP...CENTER LAKE...ROUND LAKE...POPLAR HEAD...ORANGE HILL...COMPASS LAKE AND BETTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE AWAY FROM RISING WATER TO HIGHER GROUND! MOST FLOOD DEATHS OCCUR IN VEHICLES. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS. REMEMBER...TURN AROUND...DON'T DROWN. && LAT...LON 3085 8572 3062 8527 3039 8549 3074 8586 $$ 1-WESTON
3 follow-up statements
231 WGUS72 KTAE 162031 FFSTAE FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 431 PM EDT TUE SEP 16 2014 FLC005-013-063-162041- /O.CAN.KTAE.FF.W.0038.000000T0000Z-140916T2045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CALHOUN FL-JACKSON FL-BAY FL- 331 PM CDT TUE SEP 16 2014 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN BAY... SOUTHWESTERN JACKSON AND NORTHWESTERN CALHOUN COUNTIES IN THE PANHANDLE OF FLORIDA... LAT...LON 3085 8572 3072 8546 3059 8570 3074 8586 $$ FLC059-133-162045- /O.CON.KTAE.FF.W.0038.000000T0000Z-140916T2045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HOLMES FL-WASHINGTON FL- 331 PM CDT TUE SEP 16 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR NORTHERN WASHINGTON AND SOUTH CENTRAL HOLMES COUNTIES... AT 327 PM CDT...A THUNDERSTORM PRODUCING FLASH FLOODING WAS REPORTED OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BONIFAY PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 3085 8572 3072 8546 3059 8570 3074 8586 $$ 11-MOORE
813 WGUS52 KTAE 162036 FFWTAE FLC059-133-162245- /O.EXT.KTAE.FF.W.0038.000000T0000Z-140916T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 336 PM CDT TUE SEP 16 2014 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS EXTENDED THE * FLASH FLOOD WARNING FOR... SOUTH CENTRAL HOLMES COUNTY IN THE PANHANDLE OF FLORIDA... THIS INCLUDES THE CITY OF BONIFAY... NORTHERN WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA... THIS INCLUDES THE CITY OF VERNON... * UNTIL 545 PM CDT * AT 332 PM CDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JOHNSON CROSSROADS...HULAW AND CARYVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE AWAY FROM RISING WATER TO HIGHER GROUND! MOST FLOOD DEATHS OCCUR IN VEHICLES. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS. REMEMBER...TURN AROUND...DON'T DROWN. && LAT...LON 3085 8572 3072 8546 3059 8570 3074 8586 $$ 11-MOORE
607 WGUS72 KTAE 162235 FFSTAE FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 535 PM CDT TUE SEP 16 2014 FLC059-133-162245- /O.EXP.KTAE.FF.W.0038.000000T0000Z-140916T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HOLMES FL-WASHINGTON FL- 535 PM CDT TUE SEP 16 2014 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM CDT FOR NORTHERN WASHINGTON AND SOUTH CENTRAL HOLMES COUNTIES... LAT...LON 3085 8572 3072 8546 3059 8570 3074 8586 $$ 11-MOORE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 8:41 AM CDT, 6 hours 1 minute earlier.
Area forecast discussion, Sep 16, 8:41 AM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 941 AM EDT Tue Sep 16 2014 .Near Term [Through Today]... Previous forecast is on track with only minor tweaks needed. With plenty of deep, tropical moisture already in place across the region (with widespread PWATs between 2" and 2.3") sct to numerous showers and thunderstorms are expected to continue to develop and move E-NE over the CWA with the heaviest rainfall expected near the coast over the FL Panhandle and across much of the FL Big Bend. This development will be caused by a steepening upper level trof to our NW which will finally push the stationary Sfc frontal boundary off to our SE as a cold front later tonight and Wednesday, finally putting an end to our stagnant pattern of unseasonably wet and humid conditions. Before that takes place, however, average rainfall amounts today are expected to range from 0.25" to 0.50" over the northern 1/4 of the CWA, to between 0.50" and 1" across the remainder of our AL, GA, and NW FL Panhandle zones, with fairly widespread 1" to 2" totals expected elsewhere. In fact, some portions of the southeastern Big Bend as well as coastal areas of Franklin and Gulf counties could see isolated storm totals of 2" to 4" or even 3" to 5", which could cause some minor flooding of low lying and poor drainage areas. && .Prev Discussion [240 AM EDT]... .Short Term [Tonight Through Thursday]... The upper level pattern will continue to amplify with the trough digging down the eastern seaboard. This will bring much drier air to the region as the deep layer moisture gets shunted southward. At the surface, the cold front will have pushed well to the south of our area by Thursday. PoPs will be tapered lower end chance northwest zones to good chance for the southeast Big Bend tonight. Then will keep slight to chance PoPs mainly over the southeast Big Bend for Wednesday with no mention of PoPs on Thursday. Despite the passage of a cold front, max temps will near to just above seasonal levels each day. Min temps will drop into the mid to upper 60s most inland areas Wednesday night. .Long Term [Thursday Night Through Tuesday]... Drier air in the wake of the upper level trough will dominate the first half of the period. Highs are expected to range from the mid 80s to near 90 with lows in the mid to upper 60s. Late in the period, another front may move in from the northwest with a slight increase in PoPs, but nothing significant is currently expected. .Aviation... [Through 12Z Wednesday] Scattered to numerous showers and thunderstorms are expected to develop at all of the terminals from south to north today, with heavy rainfall likely reducing Vis and Cigs to MVFR and even IFR levels at ECP, TLH, and VLD, with MVFR reductions expected at DHN and ABY. This rainfall is expected to linger well into the evening hours at the southern and eastern terminals, with all areas expected to be free from convection by 06Z Wed. as the cold front pushes through. .Marine... Slightly elevated seas today will subside into the 1 to 2 foot range tonight. Winds and seas will remain low through the remainder of the work week. Friday night into the weekend, a strong ridge of high pressure will build northeast of the area creating a pattern favorable for an increase in easterly winds and seas. .Fire Weather... After one more very wet day across the region today, much drier air will push into the area from northwest to southeast on Wednesday and Thursday. However, this air mass will still not be dry enough to cause any fire weather concerns. .Hydrology... Some locally heavy rain is possible today, especially near the coast with a stalled front in the area that will begin later today. General amounts of 1-3" are expected with isolated higher amounts expected. While this may cause some rises on our area rivers and streams, it is unlikely to bring any of them to flood stage, especially with the highest rainfall amounts expected closer to the coast. There is a possibility of some localized flash flooding if the heavier amounts fall over an urban area such as Panama City, but confidence is not quite high enough in this happening to put up a watch at this time. && .Preliminary Point Temps/PoPs... Tallahassee 88 70 92 68 91 / 70 50 20 10 0 Panama City 87 74 91 73 91 / 70 40 10 10 0 Dothan 90 68 91 65 90 / 50 30 10 0 0 Albany 89 70 92 65 90 / 50 30 10 10 0 Valdosta 87 69 91 65 90 / 70 50 20 10 0 Cross City 85 70 89 68 91 / 80 60 40 10 0 Apalachicola 85 74 89 72 90 / 70 50 20 10 0 && .TAE Watches/Warnings/Advisories... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...GOULD/WESTON SHORT TERM...BARRY LONG TERM...DVD AVIATION...GOULD MARINE...BARRY FIRE WEATHER...GOULD HYDROLOGY...DVD/WESTON
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 9:00 AM CDT | Rip Current Statement | TAE | Bay, Franklin, Gulf, Walton | 13 hr |
| Sep 16, 2:22 PM CDT | Areal Flood Advisory | TAE | Bay, Holmes, Jackson, Washington | 113 min |
| Sep 16, 2:46 PM CDT | Flash Flood Warning | TAE | Holmes, Jackson, Washington | 59 min |
| Sep 16, 4:01 PM CDT | Flash Flood Warning | TAE | Holmes, Washington | 119 min |
Nearby
Flash Flood Warnings in Florida, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.